North Carolina, 2024

Damaging Winds in North Carolina, August 2, 2024

August 2, 2024 · NWS RAH · 9 events in 7 counties and zones

A surface cold front approached the region as an area of low pressure tracked into the Ohio Valley. A lee trough was also present across western North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A surface cold front approached the region as an area of low pressure tracked into the Ohio Valley. A lee trough was also present across western North Carolina. In combination of both the surface front, as well as sea breeze thunderstorms forming an effective boundary, scattered showers and thunderstorms developed across the Piedmont. Additional storms formed over the Sandhills and Coastal Plain. Several trees and powerlines were reported down due to the storms moving through in the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 2, 1:54 PM EST, 1 minute earlier.

Area forecast discussion, Aug 2, 1:54 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Raleigh NC
254 PM EDT Fri Aug 2 2024

.SYNOPSIS...
A weak surface trough extends from western Virginia into the western
Piedmont of the Carolinas. A cold front across the western Ohio
Valley will slowly move southeast reaching the western slopes of the
southern Appalachians by Saturday morning and then stall to our
northwest over the weekend. A tropical system will likely develop
in the eastern Gulf this weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 235 PM Friday...

* Threat of strong gusty winds and excessive lightning with storms
  this afternoon and evening has increased.
* Heat index values of 105 to 109 expected in many areas through the
  late afternoon.

The latest surface analysis shows a weak surface trough extending
north to south across western VA into the western Carolinas. A cold
front is analyzed from the Great Lakes south across the western OH
and TN Valleys. The air mass across the central NC remains hot and
very humid with dew points generally in the lower to mid 70s across
the Piedmont and in the upper 70s to around 80 in the Coastal Plain.
KRDU and KFAY reported morning lows of 78 this morning which would
tie the record high minimum for today if temps don't cool before
midnight EST.

A vigorous mid and upper level vortex centered over northern IN this
afternoon will drop southeast through tonight and weaken as it
reaches the western slopes of the southern Appalachians toward
daybreak on Saturday. Ahead of this system, the mid level flow will
back and become southwesterly and mid level heights will fall. At
the surface, a weak surface trough across the western Piedmont will
weaken a bit as the cross-mountain flow weakens. With heating this
afternoon, mixed layer instability has become moderate to strong
with MLCAPE values climbing into the 1500-3000 J/Kg range. DCAPE
values range from 1000 to 1200 J/KG supporting efficient downburst
storms and central NC remains in a Marginal Risk for severe
thunderstorms from the SPC. In addition, NCAPE values will be
generous suggesting storms this afternoon and evening may support
excessive lightning.

Convective coverage should be much greater today than the past few
days with with better forcing for ascent and plentiful instability.
Clusters of storms developing across the NC mountains will move east
and northeast reaching the western Piedmont and Triad area during
the mid to late afternoon hours. Other clusters of storms developing
in northeastern SC and the NC Sandhills will spread northeast. Other
more scattered cells are apt to develop between these two areas with
boundaries and outflow providing local forcing for ascent.

The convection will slowly ramp down during the evening with most of
the convection over by midnight although a rouge storm is possible
with some ascent provided by the approaching mid/upper level trough.
Another warm and humid night is expected tonight with lows in the
lower to mid 70s. -Blaes

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
As of 250 PM Friday...

A weakening but still vigorous mid and upper level trough will
slowly move into the southern and central Appalachians. A weak
surface trough will linger in the area as a cold front moves
into the mountains and stalls. A deep south to southwesterly
flow will continue to pump in warm and moist air into the
region. After morning stratus thins a bit and with surface
heating expect afternoon MLCAPE values will become weakly to
moderately unstable in the afternoon. Expect another
convectively active day, likely more active than today with
showers and storms developing in the Piedmont around midday and
continuing into the afternoon and evening. There is a Marginal
risk for severe thunderstorms and a Marginal to Slight risk for
excessive rainfall. Rainfall totals could exceed 2 inches in
some isolated areas and there is some concern over flooding
potential. The primary severe threat will be damaging wind
gusts. With a slightly cooler airmass, more clouds, and an
earlier launch time for convection, highs will be a little
cooler and a little tricky and mainly range in the upper 80s to
lower 90s. Lows will range in the lower to mid 70s. -Blaes

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 245 PM Friday...

High confidence for showers and storms developing across the region
Sunday as upper level tough moves across the region. As the surface
front is expected to become nearly stationary over the region Sunday
better chance of precip will be along and east of the US1 corridor
with onshore flow and PW values in the 2+” range in eastern NC.
Lingering scattered showers and storms late Sunday into Monday
morning will be dependent on the incoming potential tropical cyclone
developing off the Southeast coast, keeping that stationary front in
position. While most ensemble models show the PTC/low pressure
system exiting the NE coast of Florida late night Sunday, track and
intensity begin to vary Monday and beyond. For now, kept 40-60%
chance PoPs in for areas mainly along and east of the US1 corridor
Monday afternoon and evening. Timing drastically differs Tuesday
morning and beyond as the Euro shows the cyclone lingering off the
GA and SC coast through mid/late week before exiting the DELMARVA
coast late week resulting in a more wet pattern than the GFS
solution. In which that, the low exits NE Florida early Monday
morning and keeps along the coast as the trough/front hold off a
more inland track. GFS also tracks it quicker to the NE as it
centered off the DELMARVA coast as early as Thursday morning.
Therefore low confidence for the forecast Tuesday onward. For now
just have higher PoPs in the afternoon and evening each day through
the week in eastern portions of the CWA. With time and more
consistency with the models forecast confidence is expected to
increase. Temperatures will generally be in the mid to upper 80s
Sunday and Monday, with near normal temps returning Tuesday and
Wednesday with highs in the 90s. Overnight lows will remain 3 to 5
degrees above average ranging from the low to mid 70s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 1250 PM Friday...

24 hour TAF period: Widespread VFR conditions are noted across the
area early this afternoon. However, a somewhat more active period is
expected as scattered convection will continue to develop over the
next few hours. Two areas of convection appear apt to develop, one
across the NC mountains that will shift east and northeast likely
impacting the Triad terminals (KINT and KGSO) and another across the
Coastal Plain and Sandhills impacting (KFAY and possibly KRDU). The
greatest storm coverage and intensity will likely extend from 20Z to
00Z with some convection likely to linger into the evening hours.
Most of the convection should wrap up by 03Z to 05Z. Storms will
produce locally gusty winds and reduced vsbys. Otherwise expect VFR
conditions with SCT to BKN low and mid clouds. Some late night and
early morning stratus and possible fog will develop resulting in
MVFR to possibly IFR restrictions. Conditions will improve early
Saturday morning with VFR conditions expected during much of the
morning. Scattered convection is apt to develop on Saturday around
midday into the early afternoon, favored in the Piedmont and Coastal
Plain.

Looking ahead: An active weather period is setting up for the longer
term with scattered to numerous afternoon and evening showers and
storms on Saturday and Sunday with perhaps a slight decrease in
coverage on Monday and Tuesday. Wednesday is uncertain due to the
potential for a tropical system to move across the Southeast. In
addition to showers and storms, some light night and early morning
fog and stratus and is possible through the period. -Blaes

&&

.CLIMATE...
Record High Temperatures:

August 2: KGSO: 101/1915 KRDU: 101/1953 KFAY: 105/1980

Record High Minimum Temperatures:

August 2: KGSO: 76/2006 KRDU: 78/1942 KFAY: 78/2006

August 3: KGSO: 76/2006 KRDU: 79/1935 KFAY: 78/2006

August 4: KGSO: 76/2011 KRDU: 78/1935 KFAY: 78/1928

August 5: KGSO: 76/2006 KRDU: 77/2022

August 6: KGSO: 75/2007 KRDU: 77/1930 KFAY: 79/2007

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for NCZ007>011-
023>028-039>043-073>078-083>086-088-089.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...CA
AVIATION...Blaes
CLIMATE...
Hazardous weather outlook, Aug 2, 4:33 AM EST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
533 AM EDT Fri Aug 2 2024

NCZ021-022-038-030945-
Forsyth-Guilford-Davidson-
533 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Dangerously hot conditions will be possible today, with heat index
values of 100 to 103 expected. Additionally, showers and
thunderstorms this afternoon and evening may result in locally heavy
rainfall. A few storms may become strong to severe, with isolated
damaging wind gusts possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected to develop again on Saturday. In addition
to locally heavy rainfall and frequent cloud to ground lightning,
some storms may become strong to severe, with the primary threat of
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-039>043-073>078-083>086-088-089-030945-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
533 AM EDT Fri Aug 2 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT TODAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, showers and thunderstorms this afternoon and evening
may result in locally heavy rainfall. A few storms may become strong
to severe, with isolated damaging wind gusts possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected to develop again on Saturday. In addition
to locally heavy rainfall and frequent cloud to ground lightning,
some storms may become strong to severe, with the primary threat of
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 12:30 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
130 PM EDT Fri Aug 2 2024

NCZ084-085-021830-
Scotland NC-Richmond NC-
130 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SCOTLAND AND SOUTHEASTERN
RICHMOND COUNTIES THROUGH 230 PM EDT...

At 130 PM EDT, Doppler radar was tracking a strong thunderstorm near
Laurinburg, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laurinburg, Rockingham, Hamlet, Maxton, Hoffman, Dobbins Heights,
Wagram, Gibson, East Laurinburg, and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3480 7968 3481 7987 3481 7988 3500 7972
      3504 7945 3499 7939 3494 7935 3489 7935
      3485 7934 3482 7936 3477 7933 3464 7945
      3463 7947
TIME...MOT...LOC 1730Z 245DEG 19KT 3478 7957

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PWB

The radar

The Raleigh/Durham radar (KRAX), 81 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
August 2, 1:55 PM EST
Where
Cumberland County, 1.54 mi ESE of Lakedale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.020, -78.896

A tree was reported down near the intersection of US Highway 301 and Owen Dr.

Thunderstorm Wind, Forsyth

When
August 2, 3:26 PM EST
Where
Forsyth County, 1.79 mi ENE of (Int)winston-Salem A
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.141, -80.191

Multiple trees were reported down on powerlines along New Walkertown Rd.

Thunderstorm Wind, Forsyth

When
August 2, 3:26 PM EST
Where
Forsyth County, 0.18 mi NNE of South Winston Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.082, -80.249

A tree was reported down along Walnut Street SW.

Thunderstorm Wind, Wake

When
August 2, 3:53 PM EST
Where
Wake County, 1.65 mi W of Knightdale Wndll Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.798, -78.459

Power outages were caused by fallen trees on power equipment near the town of Knightdale.

Thunderstorm Wind, Vance

When
August 2, 4:58 PM EST
Where
Vance County, 0.33 mi W of Bear Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.280, -78.406

Multiple trees were reported down along Raleigh Rd.

Thunderstorm Wind, Warren

When
August 2, 5:05 PM EST
Where
Warren County, 0.69 mi N of Macon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.440, -78.080

Several trees were reported down along US Highway 158 E.

Thunderstorm Wind, Guilford

When
August 2, 5:22 PM EST
Where
Guilford County, 1.63 mi NNE of Sedalia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.092, -79.609

Hundreds of power outages due to trees falling on power equipment near the town of Sedalia.

Thunderstorm Wind, Person

When
August 2, 5:40 PM EST
Where
Person County, 0.34 mi SE of Concord to 0.5 mi SW of Roxboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.446, -79.067

Power lines were reported down between the towns of Concord and Roxboro.

Thunderstorm Wind, Person

When
August 2, 5:48 PM EST
Where
Person County, 0.86 mi SSW of Bushy Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
36.308, -79.086

Trees were reported down throughout the county, including especially the town of Bushy Fork.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208699, 1208700, 1208702, 1208703, 1208704, 1208705, 1208707, 1208708, 1208712.